Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 420, NWS Tallahassee, FL

December 24, 2012Coffee County, Geneva County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Dec 24, 2012, 11:31 AM CST for Coffee County, Geneva County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 24, 2012, 11:31 AM CST (17:31 UTC)
Expired
Dec 24, 2012, 12:00 PM CST
In force
29 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Coffee County, AL, Geneva County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

016 
WUUS52 KTAE 241731
SVRTAE
ALC031-061-241800-
/O.NEW.KTAE.SV.W.0420.121224T1731Z-121224T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1131 AM CST MON DEC 24 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COFFEE COUNTY IN SOUTHEAST ALABAMA...
  NORTHWESTERN GENEVA COUNTY IN SOUTHEAST ALABAMA...

* UNTIL NOON CST

* AT 1129 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 9 MILES NORTHWEST OF SAMSON...OR NEAR
  KINSTON...AND MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  EARLYTOWN...ENTERPRISE MUNICIPAL A/P...BATTENS CROSSROADS...COFFEE 
  SPRINGS...CENTRAL CITY...CHANCELLOR...KEYTON AND COOL SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. IF
A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY.

&&

LAT...LON 3131 8580 3108 8581 3111 8619 3131 8619
TIME...MOT...LOC 1730Z 281DEG 29KT 3121 8613

$$

38-GODSEY
1 follow-up statement
162 
WWUS52 KTAE 241746
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1146 AM CST MON DEC 24 2012

ALC031-061-241800-
/O.CON.KTAE.SV.W.0420.000000T0000Z-121224T1800Z/
COFFEE AL-GENEVA AL-
1146 AM CST MON DEC 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CST FOR
NORTH CENTRAL GENEVA AND SOUTHEASTERN COFFEE COUNTIES...

AT 1143 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MARVIN CHAPEL...MOVING
EAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LUCILE...MOUNT PLEASANT...ENTERPRISE MUNICIPAL A/P...BATTENS
CROSSROADS...COFFEE SPRINGS...CENTRAL CITY...CHANCELLOR...KEYTON...
COPPINVILLE AND COOL SPRINGS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3114 8615 3131 8599 3131 8580 3108 8581
TIME...MOT...LOC 1746Z 281DEG 29KT 3118 8598

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 24, 9:17 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Dec 24, 9:17 AM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION...corrected
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1017 AM EST Mon Dec 24 2012

...The Potential for a Significant Severe Weather Outbreak (with
Damaging Winds and Possible Tornadoes) exists across the Region from
later Christmas Day into Wednesday...with a higher end "Slight Risk"
issued from the Storm Prediction Center...

.NEAR TERM [Through Tonight]...
The large scale pattern is highlighted by a longwave trough over Wrn
states and a shortwave trough exiting LWR MS Valley. In Srn stream
weak ridging persists over NE Gulf region. Weak impulses
(shortwaves) embedded in a jet streak seen on satellite moving Ewd
from TX to SE Coast. This generating mid/high clouds and apparently
virga from radar returns but also sct rain moving across mainly
coastal panhandle. At surface,above shortwave impulses have
commenced generating a meso-low across SE LA coast with ample Gulf
moisture spreading NEWD ahead of this low across WRN/Cntrl Gulf
region. Low over WRN TN Valley with cold front SWD across NRN MS to
this meso low over LA then to SE TX. Warm front extends from TN
Valley low SEWD thru Cntrl AL and into Gulf of Mex. High well of NE
FL/SE GA coast. All this reflected in local dew points that continue
to moisten especially west of the Apalachicola River, to 60-63
degrees or 20 to 25 degrees wetter than same time yesterday across
Panhandle.

During rest of today, the shortwave trough will move rapidly ESE
from LWR MS Valley into Gulf region. As a result, at surface, TN
Valley low will ride E then NEWD towards New England into tonight.
This will serve to drag trailing cold front into Wrn/Cntrl gulf
coast becoming stationary tonight and at same time allow meso low to
lift NEWD with warm front also lifting NEWD towards local area. This
combination will help to continue to evacuate much of the very dry
air which had become entrenched across our region over the weekend,
and it will spread scattered showers, and eventually some
thunderstorms across the CWA today. The best chances for rain will
be across the NW third of the region. Although current rain low top,
and the threat for strong storms today is low, peripheral influence
of the approaching shortwave, rising dew points and warming and
destabilization of warm sector especially if higher deck vacates as
implied in SE AL this morning will bring elevated and some surface
based convection and gusty winds mainly to our NW most counties
later today. RUC13 shows 180-200 j/kg here. Based on current radar
trend, will modify POP grids with higher pops for our panhandle
counties and adjacent waters. Will go with sharp 70-20% NW-SE pop
gradient. This clearly demonstrated on local WRF. Within warm
sector, temps will be warmer today with highs approaching 70 degrees
in many locations.

Tonight, strong shortwave begins to move out of SRN Plains and
sharpen SEWD. This briefly resulting in enhanced ridging over local
region allowing cold front to stall with a brief lull in the
weather yielding low pops tonight. Shwrs and tstms will commence
around sunrise as low pivots newd and isentropic lift and elevated
convection commences ahead of lifting warm front to be shortly
replaced by surface based convection (see below). Expect lows in the
low to mid 50s. Will insert fog into GRIDS ern counties after
06z..also expect fog or mist with the light rain across wrn counties
but will exclude for now from grids.

At the area beaches today, increasing onshore flow will create a
High Risk for Rip Currents along the Panhandle Coast, with a
Moderate Risk of Rip Currents at the Big Bend Beaches. A High Risk
is expected at all of our beaches that experience surf on Tuesday,
and a High Surf Advisory will likely be needed on Tuesday night into
Wednesday. A coastal flood advisory remains possible;e, however
latest guidance shows that best chance of flooding would occur at
low tide from Apalachicola to Cedar Key (The area most susceptible
to flooding) so will hold off on issuing this product.

&&

.SHORT TERM [Tuesday Through Wednesday]...After this weak low
pressure system moves through our region, a MUCH more potent Upper
Level Shortwave will begin its rapid approach from the NW. This
shortwave, which has just entered the Pacific Northwest early this
morning, will quickly dive southeastward to a position near northern
TX by Christmas morning. This Upper Low will continue to charge
eastward then northeastward through the short term period, spawning
a rapidly deepening Sfc Low which will head off to our NE later on
Christmas into at least the first half of Wednesday, eventually
sweeping a strong Cold Front through the region. This system will
produce a very highly sheared environment which will be conducive
for Severe Weather (mainly in the form of damaging wind gusts and
possible tornadoes). Although the "primary" threat for severe storms
will occur along the squall line itself on Tuesday Night into
Wednesday (where the "timing" may keep the greatest severe
probabilities just off to our west), we are still a bit concerned
for potential Discrete SuperCell development along the initial Warm
Frontal boundary, which will move through parts of the FL Panhandle
and Southeast AL on Tuesday Afternoon. It is this Warm Front (where
the low level winds will back to the E and SE) which could be the
focus of the greatest Tornadic threat. At this time, however, we
believe that the greatest threat will be just to the West of our CWA
Christmas Afternoon, but all interests are urged to keep abreast of
this rapidly developing situation and be prepared to take action if
needed.

&&

.AVIATION...
[Through 12z Tuesday] Mainly VFR conditions are expected to prevail
with southwest winds around 10 knots developing during the day with
gusts a bit higher. However, an increase in shower activity and
possibly some isolated convection is expected to develop during the
late morning and afternoon hours and spread from from NW-SE as an
upper level disturbance moves through. The greatest chances for rain
and any storms with gusty winds will be around ECP and DHN with rain
starting around 16z and tempo for tstms 18z-22z. at ABY, tstms will
probably hold off. the rain will shut off after sundown thru rest of
period except for possibly chc shra/isold tstm at DHN around 12z.
MVFR CIGs will commence around 08z with possible IFR cigs
developing near sunrise.

&&

.MARINE...Onshore winds and seas will be on the increase to high
end cautionary levels across the western legs of the coastal waters
rest of today, and moderate levels to the east ahead of a weak
approaching frontal system. This front will stall north of the
coastal waters tonight as a much stronger low pressure system begins
to develop off to our west. South to Southwest winds ahead of this
front will quickly ramp up to strong Small Craft Advisory levels, as
a squall line of showers and and thunderstorms (some strong to
severe), pushes eastward across the marine area Tuesday Night and
Wednesday. Also, a period of Gale Force winds cannot be ruled out at
this time, before winds shift to the northwest and slowly subside.
Much lighter winds and lower seas are expected by late this week.

&&

.FIRE WEATHER...
Moist and unsettled conditions are expected through the middle of
the week as a strong storm system moves through the region. Drier
air will move in behind the front, but red flag conditions are not
currently expected for the next several days.

&&

.HYDROLOGY...Much of the region is expected to receive between 1 and
2 inches of rainfall during the next few days (except around 0.5"
over the SE FL Big Bend). This may cause some minor rises along area
rivers, but due to low flows in area basins, no significant rises
are expected at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   70  55  72  59  66 / 20  20  50  60  60
Panama City   70  61  71  61  63 / 40  20  60  70  50
Dothan        69  56  70  55  59 / 50  30  80  80  50
Albany        68  53  70  56  61 / 40  20  70  80  60
Valdosta      69  52  70  57  65 / 20  10  40  60  70
Cross City    70  53  72  58  69 / 10  10  20  40  70
Apalachicola  69  60  70  63  66 / 30  20  40  60  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Risk of Rip Currents today along the beaches of Walton,
     Bay, and Gulf Counties.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Block/Gould
SHORT TERM...Gould
AVIATION...Block
MARINE...Block
FIRE WEATHER...DVD
HYDROLOGY...Gould
Hazardous weather outlook, Dec 24, 3:20 AM CST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
420 AM EST MON DEC 24 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-251200-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
420 AM EST MON DEC 24 2012 /320 AM CST MON DEC 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY OVER SOUTHEAST ALABAMA
AND PORTIONS OF SOUTHWEST GEORGIA AND THE FLORIDA PANHANDLE...BUT
SEVERE WEATHER IS NOT LIKELY TODAY. THERE IS A HIGH RISK OF RIP
CURRENTS TODAY ALONG THE BEACHES OF THE FLORIDA PANHANDLE...AND A
MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF THE FLORIDA BIG
BEND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE SEVERE WEATHER THREAT WILL INCREASE TUESDAY AND ESPECIALLY
INTO TUESDAY NIGHT. THE PRIMARY THREAT IS EXPECTED TO BE DAMAGING
WINDS...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. THE GREATEST
THREAT FOR SEVERE STORMS AND ISOLATED TORNADOES IN THE LOCAL AREA
IS EXPECTED TO BE ACROSS PORTIONS OF SOUTHEAST ALABAMA AND
ADJACENT SECTIONS OF THE FLORIDA PANHANDLE AND SOUTHWEST GEORGIA.
HOWEVER...SEVERE STORMS AND ISOLATED TORNADOES COULD OCCUR
ANYWHERE IN THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY...BUT SPOTTER
ACTIVATION IS POSSIBLE TUESDAY INTO TUESDAY NIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 11:58 AM CSTSpecial Weather StatementTAEGeneva47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.